California, 2003

Flooding in California, March 15, 2003

March 15, 2003 · NWS LOX · 2 events in 2 counties and zones

A powerful winter storm brought heavy rain and flooding to Santa Barbara and Ventura counties. From the storm, coastal areas received between 1 to 3 inches of rainfall with the foothills and mountains receiving up to 7 inches of rainfall.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A powerful winter storm brought heavy rain and flooding to Santa Barbara and Ventura counties. From the storm, coastal areas received between 1 to 3 inches of rainfall with the foothills and mountains receiving up to 7 inches of rainfall. The heavy rain produced major flooding in Santa Barbara county and resulted in numerous road closures. In Ventura county, urban flooding was reported due to runoff from the heavy rain, including the community of Oakview.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Mar 15, 8:15 AM PST, 27 minutes earlier.

Area forecast discussion, Mar 15, 8:15 AM PST, 27 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
815 AM PST SAT MAR 15 2003

SYNOPTIC SITUATION...A WET PACIFIC STORM SYSTEM LIES OVER THE REGION
THIS MORNING. WINDS AT PIEDRAS BLANCAS TURNED INTO THE NORTHWEST JUST
BEFORE 7 THIS MORNING...INDICATING THE TRAILING END OF THE STORM
SYSTEM HAS JUST PASSED THROUGH. FROM THERE...A BROAD BAND OF MODERATE
RAIN EXTENDS SOUTH TO THE LA BASIN. IN 24 HOURS...THE STORM SYSTEM
WILL PUSH INTO ARIZONA...BUT PERSISTENT ONSHORE FLOW...SOME
INSTABILITY AND A LOT OF RESIDUAL MOISTURE WILL MEAN THAT THE CHANCE
OF SHOWERS WILL BE WITH US THROUGH SUNDAY AND INTO EARLY MONDAY.

THE AREA OF MODERATE TO HEAVY RAINS WILL DRIFT SOUTHWARD DURING THE
DAY WITH RAIN DIMINISHING TO SHOWERS OVER SAN LUIS OBISPO COUNTY BY
NOON...SANTA BARBARA COUNTY THIS AFTERNOON...VENTURA COUNTY LATER THIS
AFTERNOON...AND LA COUNTY THIS EVENING. RAINFALL RATES OF OVER AN INCH
PER HOUR HAVE BEEN OBSERVED AND ARE POSSIBLE THROUGH THE DAY WITH THE
PASSAGE OF THIS SYSTEM. ACCUMULATIONS ALONG PORTIONS OF THE SANTA YNEZ
RANGE THIS MORNING ARE RUNNING 2 TO 4 INCHES...AND THE RAIN CONTINUES
TO FALL. SPOTTER REPORTS FROM SANTA BARBARA COUNTY INDICATE THAT SOME
ROADS HAVE BEEN CLOSED THIS MORNING DUE TO FLOODING IN THE CITY OF
SANTA BARBARA. MINOR FLOODING AND MUDSLIDES ARE LIKELY AND THERE IS A
POTENTIAL FOR MORE SERIOUS FLOODING AS THE RAIN CONTINUES. FLOOD
WATCHES...WARNINGS...AND ADVISORIES HAVE ALREADY BEEN ISSUED FOR
VARIOUS PORTIONS OF THE REGION. SEE FLOOD STATEMENTS FOR DETAILS.

SNOW LEVELS ARE EXPECTED TO REMAIN HIGH THROUGH THE WETTEST PART OF
THE STORM. ACARS OUT OF LAX SHOWS THE FREEZING LEVEL AT AROUND 9500
FEET THIS MORNING. SNOW LEVELS IN THE MOUNTAINS ARE EXPECTED TO DROP
TODAY TO BETWEEN 5500 AND 6500 FEET TOMORROW MORNING. HEAVY
ACCUMULATIOS OF SNOW ARE POSSIBLE ABOVE THE 7000 FOOT LEVEL.

WINDS HAVE NOT BEEN AS STRONG AS EXPECTED WITH THIS SYSTEM...BUT
CONDITIONS HAVE STILL BEEN BREEZY AND WINDS ARE EXPECTED TO PICK UP AS
THE DAY PROGRESSES. SO WE WILL KEEP THE WIND ADVISORIES IN EFFECT.

EXTENDED...MEDIUM RANGE MODEL AGREEMENT IS LOOKING PRETTY GOOD FOR
NEXT WEEK. LOOKS LIKE A MINOR TROUGH WILL MOVE THROUGH THE REGION
EARLY MONDAY PRODUCING SOME LIGHT SHOWER ACTIVITY MONDAY MORNING...
BUT THEN A RIDGE BUILDS IN LATER MONDAY AND PERSISTS THROUGH
WEDNESDAY. SO LOOK FOR CONDITIONS TO IMPROVE ON MONDAY WITH FAIR
WEATHER CONTINUING INTO WEDNESDAY. WHILE THE DETAILS DIFFER...BOTH THE
ECMWF AND GFS ARE SUGGESTING AN INSIDE SLIDER FOR THURSDAY WITH
ANOTHER RIDGE BUILDING IN FOR FRIDAY. THEREFORE...PERHAPS A SLIGHT
CHANCE FOR SHOWERS ON THURSDAY...COOLER AND BREEZY...WITH FAIR SKIES
EXPECTED AGAIN ON FRIDAY INTO SATURDAY.

LAX +94. DANIELSON

.LOX...FLOOD WARNING (SEE LAXFLWLOX)
       FLOOD ADVISORY (SEE LAXFLSLOX)
       FLOOD WATCH (SEE LAXFLSLOX)
       WIND ADVISORY (SEE LAXNPWLOX)
       SMALL CRAFT ADVISORY (SEE LAXCWFLOX)
       HIGH SURF ADVISORY STATEMENT (SEE LAXMWSLOX).
Hazardous weather outlook, Mar 15, 6:00 AM PST, 2 hours 42 minutes before
CAZ034>041-044>047-051>054-059-087-088-160200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SAT MAR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...

MODERATE TO HEAVY RAIN WILL AFFECT THE AREA THROUGH THIS EVENING.
THE RAIN WILL LIKELY BE HEAVY ENOUGH TO CAUSE SOME LOCAL FLOODING OF
STREETS AND ROADWAYS. A FLOOD WATCH IS IN EFFECT BECAUSE THE
POTENTIAL EXISTS FOR WIDESPREAD FLOODING OF STREETS AND ROADWAYS AND
POSSIBLY EVEN SMALL STREAMS. IN ADDITION...INTENSE RAINFALL RATES
COULD PRODUCE SOME MUDSLIDES AND ROCKSLIDES...ESPECIALLY NEAR THE
BURN AREAS.

STRONG SOUTHEAST TO SOUTH WINDS WILL AFFECT PORTIONS OF SOUTHWESTERN
CALIFORNIA TODAY. WIND ADVISORIES ARE IN EFFECT FOR SAN LUIS OBISPO
AND SANTA BARBARA COUNTIES...IN THE MOUNTAINS OF LOS ANGELES AND
VENTURA COUNTIES...AND IN THE ANTELOPE VALLEY. WIND GUSTS OVER 50
MPH ARE EXPECTED IN THE MOUNTAINS...AND WINDS MAY GUST TO OVER 40
MPH ELSEWHERE IN THE ADVISORY AREA.

A HIGH SURF ADVISORY IS IN EFFECT FOR THE BEACHES OF SOUTHWESTERN
CALIFORNIA TODAY. SURF IS EXPECTED TO AVERAGE 10 TO 14 FEET ON
BEACHES NORTH OF POINT CONCEPTION...AND 6 TO 9 FEET ON WEST FACING
BEACHES SOUTH OF POINT CONCEPTION.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

HIGH SURF WILL CONTINUE THROUGH TUESDAY. SURF IS EXPECTED TO AVERAGE
10 TO 14 FEET ON BEACHES NORTH OF POINT CONCEPTION...AND 6 TO 9 FEET
ON WEST FACING BEACHES SOUTH OF POINT CONCEPTION.

* HIGH SURF ADVISORY.........SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRUNO

Event by event

2 flood. Local standard time, as filed.

Flood, X S Ventura

When
March 15, 8:42 AM PST
Where
X S Ventura forecast zone
Reported by
TRAINED SPOTTER

Flood, X S Santa Barbara

When
March 15, 9:15 AM PST
Where
X S Santa Barbara forecast zone
Reported by
TRAINED SPOTTER

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347746, 5347745.